Reviewed by Bronwyn Long, DNP, MBA, RN, Jeffrey Kern, MD, Laurie L. Carr, MD

Chemotherapy-Induced Nausea and Vomiting (CINV)

Nausea can be one of the most distressing side effects of cancer treatment. Chemotherapy-induced nausea and vomiting (CINV) is a side effect common to many chemotherapy agents. You will be prescribed medications to help relieve CINV. There are also non-drug ways to help relieve CINV.

 

Non-Medication Treatments

  • Diet and Nutrition
  • Avoid alcohol and caffeine
  • Avoid eating solid foods
  • Sip clear liquids such as sports drinks, lemon-lime sodas, or unsweetened fruit juices
  • Eat dry toast, plain cereal, or soda crackers in the morning
  • Eat small meals throughout the day
  • Avoid spicy or greasy foods
  • Avoid your favorite foods on the days you have nausea so they do not become nausea triggers
  • Avoid odors such as cooking smells, perfumes, or smoke that may upset your stomach

 

Environment

  • Increase air flow. Open a window or place a small fan to increase air flow. Stale air can increase feelings of nausea.
  • Reduce air temperature. A hot, stuffy room can increase feelings of nausea.
  • Engage in relaxing activities that may distract you from nausea, such as listening to music, watching TV, working puzzles, sketching or drawing, reading, or doing yoga.
  • Try alternative therapies such as massage, guided imagery, or progressive muscle relaxation. These techniques can increase your sense of control over nausea and vomiting.

 

When To Call The Doctor

Call your doctor within 24 hours if you experience the following:

  • Persistent vomiting (e.g., vomit more than 4-5 times) or nausea that is not relieved by anti-nausea medications, because you may become dehydrated

Clinical Trials

For more than 100 years, National Jewish Health has been committed to finding new treatments and cures for diseases. Search our clinical trials.